Ice Storm, E Kittitas
- When
- January 17, 3:00 AM PST to 10:25 AM PST
- Where
- E Kittitas forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.791, -120.709 (the zone’s center; the record gives no point)
An ice accumulation of a quarter inch was reported in Ellensburg.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An ice accumulation of a quarter inch was reported in Ellensburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 17, 3:00 AM PST, 0 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OREGON
300 AM PST MON JAN 17 2005
UPDATED TO CHANGE HIGHLIGHT FOR SOUTH CENTRAL WASHINGTON
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...MESSY PATTERN SHAPING UP
FOR TODAY. COLD AIR REMAINS TRAPPED IN THE COLUMBIA BASIN...ALONG
THE EAST SLOPES OF THE WASHINGTON CASCADES AND IN THE COLUMBIA RIVER
GORGE. AT THE SAME TIME A MOIST STORM SYSTEM IS PUSHING INTO THE
PACIFIC NORTHWEST. THE UPPER RIDGE IS BUILDING AND SHOULD HELP TO
KEEP THE BEST CHANCES OF PRECIPITATION OVER OUR WASHINGTON ZONES
THOUGH OUR NORTHERN OREGON ZONES ARE ALSO SUSCEPTIBLE TO THIS SYSTEM
(UNCERTAINTY REMAINS HIGH DUE TO CONFLICTING MODEL SOLUTIONS).
SHOULD SEE GOOD UPSLOPE EAST FLOW INTO THE SOUTHERN WASHINGTON
CASCADE EAST SLOPE ZONES TODAY FOR A MIX OF ICE...SNOW AND SLEET.
THOUGH SNOW TOTALS MAY ONLY GET TO ADVISORY LEVELS...ICE
ACCUMULATIONS SHOULD REACH OR EXCEED ONE QUARTER INCH. THE VALLEY
LOCATIONS ALONG THE WASHINGTON CASCADE EAST SLOPES HAVE BEEN GETTING
FREEZING RAIN AND SLEET ALREADY. SO LOOKS LIKE THE AIR MASS
STRUCTURE WILL SUPPORT MAINLY ICE OVER THE WASHINGTON CASCADE EAST
SLOPES. OVER THE COLUMBIA RIVER GORGE AND COLUMBIA BASIN AMOUNT OF
PRECIP MAY BE ENOUGH TO SUPPORT A WINTER WEATHER ADVISORY OR A
FREEZING RAIN ADVISORY...BUT HIGH DEGREE OF UNCERTAINTY IS FORCING
ME TO INITIALLY HOLD OFF ON A HIGHLIGHT. THESE CONDITIONS WILL
CONTINUE THROUGH TONIGHT AND INTO TUESDAY MORNING...THOUGH AT THIS
TIME PRECIPITATION AMOUNTS AND CHANCES DECREASE DUE TO INCREASING
SOUTHWEST TO WEST FLOW ALOFT. THIS INCREASING FLOW COULD ALSO BEGIN
THE PROCESS OF MIXING OUT THE COLD AIR FROM THE GORGE AND BASIN WITH
OREGON FOOTHILLS GOING FIRST (ANY TIME FROM THIS AFTERNOON THROUGH
THIS EVENING). THIS STRONG FLOW ALOFT LOOKS TO MIX INTO THE GRANDE
RONDE VALLEY TONIGHT AND WILL CONTINUE CURRENT HIGH WIND WATCH.
CONDITIONS SHOULD IMPROVE TUESDAY NIGHT AND UPPER RIDGE STRENGTHENS
AND PUSHES STORM TRACK NORTH. GKH
.LONG TERM...WEDNESDAY THROUGH SUNDAY...UPPER LEVEL RIDGING WILL BE
OVER THE PACIFIC NORTHWEST THROUGH THE EXTENDED PERIOD. THE RIDGE
WILL BE WEAK WITH A FEW DISTURBANCES TO THE NORTH ON WEDNESDAY
THROUGH FRIDAY. THESE DISTURBANCES MAY INCREASE THE CLOUDS AT TIMES
WITH LIMITED SLOP OVER PRECIPITATION NEAR THE CASCADES. THE RIDGE
WILL BUILD OVER THE WEEKEND. SUBSIDENCE UNDER THE RIDGE WILL CREATE
LOW LEVEL INVERSIONS THAT WILL TRAP POLLUTANTS IN THE COLUMBIA BASIN
LATER IN THE WEEK. THIS WILL ENCOURAGE PATCHY FOG DEVELOPMENT AT
NIGHT. COONFIELD
&&
.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 029 028 040 / 020 050 030
WALLA WALLA 027 026 039 / 030 050 030
TRI-CITIES 028 027 038 / 030 050 020
YAKIMA 026 025 038 / 060 050 020
HERMISTON 028 028 039 / 020 050 020
ELLENSBURG 024 024 036 / 070 050 030
REDMOND 046 035 051 / 005 030 010
LA GRANDE 039 034 044 / 020 040 040
JOHN DAY 044 038 049 / 005 040 005
THE DALLES 032 032 040 / 030 050 020
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FOR TONIGHT FOR THE GRANDE RONDE VALLEY.
WA...ICE STORM WARNING TODAY FOR THE EAST SLOPES OF THE SOUTHERN
WASHINGTON CASCADES...THE KITTITAS VALLEY AND THE YAKIMA VALLEY.
&&
TI:YYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETONHAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
320 PM PST SUN JAN 16 2005
ORZ041>050-WAZ024>030-171300-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
320 PM PST SUN JAN 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THE WEATHER SYSTEM THAT BROUGHT SNOW...SLEET AND FREEZING RAIN TO
THE AREA ON SATURDAY AND SATURDAY EVENING HAS MOVED TO THE
EAST OF THE AREA. MAINLY DRY CONDITIONS WILL PREVAIL TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG WIND MONDAY
GRANDE RONDE VALLEY
WINDS WILL INCREASE AHEAD OF A WEATHER SYSTEM THAT WILL CROSS THE
AREA MONDAY NIGHT AND TUESDAY. THE HIGHEST WINDS WILL BE EXPERIENCED
ACROSS THE GRANDE RONDE VALLEY...WHERE SOUTHERLY WINDS MAY GUST TO
60 MPH. A HIGH WIND WATCH HAS BEEN ISSUED FOR THIS AREA. REFER TO
AWIPS ID PDXNPWPDT OR WMO HEADER WWUS76 KPDT FOR FURTHER DETAILS.
FOR THE REMAINDER OF THE WEEK...WEAK WEATHER SYSTEMS WILL MOVE OVER
THE TOP OF A FLAT UPPER RIDGE. EACH SYSTEM MAY BRING SOME LIGHT SNOW
OR LIGHT FREEZING RAIN AT TIMES ACROSS MAINLY THE EAST SLOPES OF
THE CASCADES...BUT WITH ONLY MINOR ACCUMULATIONS. TEMPERATURES WILL
BECOME GRADUALLY WARM AS THE COLD AIR AT THE SURFACE IS MODIFIED BY
WITH EACH WEATHER DISTURBANCE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.The national radar mosaic for the moment the first event began.
1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434178.